Multifractal analysis of the divergence of Fourier series
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 45 (2012) no. 6, pp. 927-946.

A famous theorem of Carleson says that, given any function fL p (𝕋), p(1,+), its Fourier series (S n f(x)) converges for almost every x𝕋. Beside this property, the series may diverge at some point, without exceeding O(n 1/p ). We define the divergence index at x as the infimum of the positive real numbers β such that S n f(x)=O(n β ) and we are interested in the size of the exceptional sets E β , namely the sets of x𝕋 with divergence index equal to β. We show that quasi-all functions in L p (𝕋) have a multifractal behavior with respect to this definition. Precisely, for quasi-all functions in L p (𝕋), for all β[0,1/p], E β has Hausdorff dimension equal to 1-βp. We also investigate the same problem in 𝒞(𝕋), replacing polynomial divergence by logarithmic divergence. In this context, the results that we get on the size of the exceptional sets are rather surprising.

Un célèbre théorème de Carleson nous dit que si une fonction f est de puissance p-ième intégrable (p>1), sa série de Fourier converge presque partout. D’un autre côté, il peut y avoir des points de divergence. Pour un tel point donné x, on peut introduire l’indice de divergence comme étant le plus petit exposant β tel que S n f(x)=O(n β ). On sait que cet indice est au plus égal à 1/p et on s’intéresse à la dimension des ensembles exceptionnels de points E β d’indice de divergence donné β. Nous montrons que quasi-toute fonction de L p (au sens de Baire) a un comportement multifractal. De façon précise, quasi-sûrement dans L p , pour tout β, la dimension de Hausdorff de E β vaut 1-βp. Nous nous intéressons aussi aux fonctions continues pour lesquelles la croissance de S n f(x) est contrôlée par le logarithme de n. Là encore un indice de divergence (logarithmique) peut être introduit et nous obtenons des résultats surprenants sur la taille des ensembles exceptionnels.

DOI: 10.24033/asens.2180
Classification: 42A20
Keywords: Fourier series, multifractal analysis, divergence, Baire category theorem
Mot clés : séries de Fourier, analyse multifractale, divergence, théorème de Baire
@article{ASENS_2012_4_45_6_927_0,
     author = {Bayart, Fr\'ed\'eric and Heurteaux, Yanick},
     title = {Multifractal analysis of the divergence of {Fourier} series},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     pages = {927--946},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 45},
     number = {6},
     year = {2012},
     doi = {10.24033/asens.2180},
     mrnumber = {3075108},
     zbl = {1278.42003},
     language = {en},
     url = {http://archive.numdam.org/articles/10.24033/asens.2180/}
}
TY  - JOUR
AU  - Bayart, Frédéric
AU  - Heurteaux, Yanick
TI  - Multifractal analysis of the divergence of Fourier series
JO  - Annales scientifiques de l'École Normale Supérieure
PY  - 2012
SP  - 927
EP  - 946
VL  - 45
IS  - 6
PB  - Société mathématique de France
UR  - http://archive.numdam.org/articles/10.24033/asens.2180/
DO  - 10.24033/asens.2180
LA  - en
ID  - ASENS_2012_4_45_6_927_0
ER  - 
%0 Journal Article
%A Bayart, Frédéric
%A Heurteaux, Yanick
%T Multifractal analysis of the divergence of Fourier series
%J Annales scientifiques de l'École Normale Supérieure
%D 2012
%P 927-946
%V 45
%N 6
%I Société mathématique de France
%U http://archive.numdam.org/articles/10.24033/asens.2180/
%R 10.24033/asens.2180
%G en
%F ASENS_2012_4_45_6_927_0
Bayart, Frédéric; Heurteaux, Yanick. Multifractal analysis of the divergence of Fourier series. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 45 (2012) no. 6, pp. 927-946. doi : 10.24033/asens.2180. http://archive.numdam.org/articles/10.24033/asens.2180/

[1] J.-M. Aubry, On the rate of pointwise divergence of Fourier and wavelet series in L p , J. Approx. Theory 138 (2006), 97-111. | MR | Zbl

[2] F. Bayart & Y. Heurteaux, Multifractal analysis of the divergence of Fourier series: The extreme cases, preprint arXiv:1110.5478.

[3] V. Beresnevich & S. Velani, A mass transference principle and the Duffin-Schaeffer conjecture for Hausdorff measures, Ann. of Math. 164 (2006), 971-992. | MR | Zbl

[4] M. M. Dodson, M. V. Melián, D. Pestana & S. L. Velani, Patterson measure and ubiquity, Ann. Acad. Sci. Fenn. Ser. A I Math. 20 (1995), 37-60. | MR | Zbl

[5] K. Falconer, Fractal geometry. Mathematic foundations and applications, second éd., John Wiley & Sons Inc., 2003. | MR

[6] S. Jaffard, On lacunary wavelet series, Ann. Appl. Probab. 10 (2000), 313-329. | MR | Zbl

[7] S. Jaffard, On the Frisch-Parisi conjecture, J. Math. Pures Appl. 79 (2000), 525-552. | MR | Zbl

[8] J.-P. Kahane & Y. Katznelson, Sur les ensembles de divergence des séries trigonométriques, Studia Math. 26 (1966), 305-306. | MR | Zbl

[9] J.-P. Kahane & R. Salem, Ensembles parfaits et séries trigonométriques, Actualités Sci. Indust. 1301, Hermann, 1963. | MR | Zbl

[10] Y. Katznelson, An introduction to harmonic analysis, John Wiley & Sons Inc., 1968. | MR | Zbl

[11] P. Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Math. 44, Cambridge Univ. Press, 1995. | MR | Zbl

[12] P. Mörters & Y. Peres, Brownian motion, Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge Univ. Press, 2010. | MR | Zbl

[13] J. Arias De Reyna, Pointwise convergence of Fourier series, Lecture Notes in Math. 1785, Springer, 2002. | MR | Zbl

[14] A. Zygmund, Trigonometric series, 3rd éd., Cambridge Univ. Press, 2003. | Zbl

Cited by Sources: